Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 164, NWS State College, PA

December 9, 2009Elk County, McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Dec 9, 2009, 1:31 PM EST for Elk County, McKean County, Warren County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 1:31 PM EST (18:31 UTC)
Expired
Dec 9, 2009, 2:30 PM EST
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Elk County, PA, McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 980 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
980 m²/s²
0-3 km storm-relative helicity
1194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 12:48 PM EST, 43 minutes earlier.

Area forecast discussion, Dec 9, 12:48 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EST WED DEC 9 2009

.SYNOPSIS...
STRONG LOW PRESSURE WILL PASS NORTH OF PENNSYLVANIA LATE
TODAY...PUSHING A SHARP COLD FRONT THROUGH THE STATE. A BROAD
UPPER LEVEL TROUGH WILL SET UP OVER THE NORTHERN CONUS THROUGH
SATURDAY...THEN LIFT OUT BY LATE IN THE WEEKEND. A SHORTWAVE WILL
APPROACH FROM THE WEST AROUND NEXT TUESDAY...BRINGING THE NEXT
CHANCE OF WIDESPREAD PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VIGOROUS SHORTWAVE AND ASSOCIATED SHARP COLD FRONT WILL PUSH THRU
THE AREA THIS AFTERNOON AND EVNEING. MARGINAL INSTABILITY AHEAD OF
THIS FEATURE SUGGEST A FEW GUSTY TSRA WILL BE POSSIBLE...SUCH AS
OCCURRED OVR INDIANA AND OHIO EARLIER THIS MORNING.

WIND ADVISORY CONTINUES FOR THE ALLEGHENY MTNS LATE TDY/TONIGHT...
WHERE BUFKIT PROFILES SHOW THE INCREASINGLY DEEP MIXED LAYER
TAPPING 50-60 KT WINDS FROM JUST A FEW THOUSAND FEET ABOVE THE
SURFACE. HAVE OPTED TO INCLUDE CENTRAL AND EASTERN PA IN WIND
ADVISORIES AS WELL...TIME STEPPED FROM LATE AFTN TO EARLY THIS
EVENING AS THE FRONT APPROACHES.

FLOOD WATCH DROPPED AS STEADY RAINS HAVE ENDED. SOUTHEAST COUNTIES
SAW BETWEEN THREE QUARTERS AND 1.50 INCHES. WATCHING SMALL STREAMS
IN THE YORK AND EAST BERLIN AREAS CLOSELY HOWEVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
STRONG/GUSTY WESTERLY FLOW WILL ADVECT COLDEST AIRMASS OF THE
SEASON INTO PA TONIGHT. WIND CHILL READINGS LIKELY TO DIP INTO THE
TEENS...WITH SINGLE DIGITS OVR THE ALLEGHENIES.

BLYR FLOW FROM THE WSW SHOULD KEEP FOCUS OF LAKE EFFECT SNOW
NORTH OF THE BORDER...WHERE AN INTENSE SINGLE LES BAND SHOULD
AFFECT WESTERN NY STATE. FURTHER SOUTH...OROGRAPHIC EFFECTS WILL
PRODUCE A CHC OF -SHSN ACROSS THE ALLEGHENIES OF PA WITH LIGHT
ACCUMS OF LESS THAN AN INCH MOST LIKELY.

MAINLY DRY/COLD PATTERN SHOULD HOLD THROUGH THURS...AS LAKE EFFECT
REMAINS FOCUSED NORTH OF BORDER. ENS MEAN 850 TEMPS ARND -14C
SUGGEST HIGHS FROM THE 20S MTNS...TO L30S SUSQ VALLEY. A GUSTY
WEST WIND WILL CONTINUE TO MAKE IT FEEL EVEN COLDER WITH WIND
CHILLS IN THE TEENS/20S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE WEATHER PATTERN CONTINUES THROUGH THE PERIOD.

CORE OF COLD SHOULD MOVE OVR THE REGION THURS NITE/FRIDAY...WHEN
ENS MEAN 850 TEMPS DIP AS LOW AS -20C. WINDS SHOULD REMAIN UP...SO
DON/T SEE SUB ZERO LOWS. HOWEVER...TEMPS LIKELY TO STRUGGLE TO GET
OUT OF THE TEENS FRIDAY AFTN OVR THE HIGH TERRAIN...WHILE EVEN THE
LOWER SUSQ LIKELY TO REMAIN BLW FREEZING. BLYR FLOW STILL APPEARS
TO FAVOR SINGLE BAND JUST NORTH OF THE BORDER...ALTHOUGH IT MAY
GRAZE WARREN COUNTY FRI/FRI NITE.

SFC RIDGE SLIPS IN FROM THE SOUTH SAT/SUN...BUT LOOKS LIKE IT WILL
BREAK DOWN QUICKLY UNDER PROGRESSIVE FLOW. SHORTWAVE SLIDES NE
FROM GULF OF MEXICO STATES AND COULD POTENTIALLY BRING SOME LIGHT
SNOW TO SOUTHERN PA SAT NIGHT/SUN. ALTHOUGH LATEST NAEFS/OPER EC
SUGGEST THIS IS AN INCREASINGLY UNLIKELY EVENT.

SHORTWAVE APPROACHING FROM THE N PLAINS WILL BRING NEXT CHC OF
WIDESPREAD PRECIP ARND TUESDAY OF NEXT WEEK. CURRENT GEFS/OPER EC
TRACK SFC LOW WEST OF PA...INDICATING A BRIEF WARM UP...FOLLOWED
BY SHRASN WITH FROPA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD MVFR CONDS WILL PERSIST FOR NEXT SEVERAL HOURS DESPITE
MAIN PCPN SHIELD LIFTING NORTH OF THE AREA OVER THE NEXT FEW
HOURS. CIGS SHOULD IMPROVE TO VFR MOST AIRFIELDS LATER THIS AM AS
DRY SLOT MOVES OVER THE REGION. JST AND BFD MY LINGER IN MVFR
MOST OF THE DAY WITH INCREASING WRLY FLOW INTO THE MTNS. BIGGER
ISSUE LATER TODAY AND TONIGHT WILL BE SIG WINDS ARRIVING BEHIND
FROPA THIS AFTN.

WINDS WILL SHIFT TO THE NW LATE THIS AFTN...BUT WITH SUCH DEEP
SYSTEMS...WINDS WILL TEND MORE FROM THE SW THAN OFTEN FCST. THIS
ALONG WITH A LOT OF DIRECTIONAL SHEAR...LAKE EFFECT WILL BE SLOW
TO GET INTO THE AREA IN THE TIME FRAME FROM LATE WED INTO THU AND
FRI. BEST CHC WILL BE LATER ON THU INTO FRIDAY ACROSS THE MTS.

OUTLOOK...
WED NIGHT/THUR...MVFR/IFR NORTH AND WEST IN SNOW SHOWERS
MAINLY IN THE MOUNTAINS. STRONG WESTERLY WNDS.

FRI/FRI NIGHT...MVFR (AND LOCALIZED IFR) WEST WITH SCATTERED
SNOW SHOWERS IN MTNS OF NORTHERN AND WESTERN PA. VFR MOST OF
CENTRAL AND EAST. STILL WINDY.

SAT/SUN...VFR...POSSIBLY DECREASING TO IFR/MVFR SHOULD A SYSTEM
ALONG THE CAROLINA COAST EDGE A LITTLE FARTHER NW...AND PROVIDE
THE REGION WITH LIGHT SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ012-018-019-
025>027-034-035-037-041-042-045-046.
WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ004>006-010-011-
017-024-033.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST THURSDAY
FOR PAZ028-036-049>053-056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Dec 9, 8:21 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 AM EST WED DEC 9 2009

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>058-063-
101330-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-
821 AM EST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY INTO TONIGHT.
THIS WILL BRING GUSTY WINDS TO 40 MPH AND TEMPERATURES DROPPING
BELOW FREEZING ACROSS THE CENTRAL AND NORTHERN MOUNTAINS BY
MIDNIGHT AND OVER MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY IN
THE PREDAWN HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-101330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
821 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ059-064>066-101330-
LEBANON-ADAMS-YORK-LANCASTER-
821 AM EST WED DEC 9 2009

...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:29 AM ESTFlood WatchCTPAdams, Lancaster, Lebanon, York9 hr
Dec 9, 3:38 AM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more26 hr
Dec 9, 1:04 PM ESTSevere Thunderstorm WarningCTPWarren56 min
Dec 9, 1:41 PM ESTSpecial Weather StatementCTPClearfield49 min
Dec 9, 1:49 PM ESTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset41 min
Dec 9, 2:51 PM ESTSpecial Weather StatementCTPCentre, Clinton, Lycoming, Mifflin39 min
Dec 9, 3:27 PM ESTSpecial Weather StatementCTPClearfield, Elk33 min
Dec 9, 3:52 PM ESTSpecial Weather StatementCTPCambria38 min
Dec 9, 3:57 PM ESTSpecial Weather StatementCTPCameron33 min
Dec 9, 4:05 PM ESTSpecial Weather StatementCTPBlair, Huntingdon40 min
Dec 9, 4:23 PM ESTSpecial Weather StatementCTPCentre, Clinton37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.